Practice of Medicine

Claims Lesson

Weak On-Call Handoff and Discharge Instructions Botch Patient’s Coumadin Therapy

November 26, 2013

The Case

A 46- year-old obese Caucasian female, underwent aortic heart valve surgery for aortic insufficiency with left sided ventricular enlargement on June 6, 2005.

During the post-operative hospital stay, the attending cardiologist periodically adjusted the patient’s Coumadin dose over three days. The cardiologist increased the dose each day, beginning with 5 mg/day, then 7.5 mg/day and finally 10 mg/day by the third day.

Starting on Friday, June 10, three different practitioners covered for the cardiologist. On that day, one of the nurse practitioners rounded on all of the inpatients that would likely be discharged during the weekend, including the subject patient. After visiting her, the nurse practitioner called the Coumadin clinic nurse to inform her that the patient would be discharged on a Coumadin dose of 10 mg/day.

On Saturday, another cardiologist from the same practice saw the patient in the hospital and reduced the Coumadin to 2.5 mg/day based on his assessment of the clotting studies, which showed increasing INRs. The patient was discharged on Sunday on a 2.5 mg/day dose. When she reported to the Coumadin clinic on Monday, her INR was 3.49.

The Coumadin clinic nurse phoned the results to the attending cardiologist without realizing that the patient's Coumadin discharge dose had decreased. The nurse instructed the patient to continue taking the 10 mg dose, and return to the clinic in a week. The actual hospital discharge orders with the lower dose of Coumadin were never communicated to the attending cardiologist's office.

A week later at the recheck visit, the patient’s INR measured 18. The attending cardiologist immediately admitted the patient to the hospital for monitoring. He also terminated the Coumadin, and ordered vitamin K administration and a head CT to rule out intracranial bleeding. The CT came back normal.

The patient remained stable until Tuesday, June 21, 10:05 PM. At that point, she became diaphoretic and tachycardic, and went into cardiac arrest. Full resuscitative measures were initiated. The resuscitation efforts failed, and the patient was pronounced dead at 11:45 PM. An autopsy was performed. The medical examiner concluded that the patient died of cardiac tamponade resulting from an accumulation of hemorrhagic fluid in the pericardium as a result of anti-coagulant usage.

Risk Management Commentary & Advice

  1. Avoid verbal communication of orders unless absolutely necessary. Use written instructions and written orders. If verbal orders are unavoidable, then implement a “read back” policy to decrease the likelihood an error.
  2. Develop a policy and procedure for documenting and communicating discharge instructions to the physician that will follow the patient once they arrive home.
  3. Provide the patient with a written copy of the attending’s discharge instructions, along with verbal instructions for reinforcement.
  4. On-call communications should always be documented and placed in the patient’s chart, then reported back to the attending physician.
  5. When multiple physicians, nurse practitioners and physician assistants follow patients, it is crucial to update the medication and problem sheets at each visit and communicate any changes to the attending physician.

Disposition

The case settled for very large amount.

Disclaimer

The information provided in this resource does not constitute legal, medical or any other professional advice, nor does it establish a standard of care. This resource has been created as an aid to you in your practice. The ultimate decision on how to use the information provided rests solely with you, the PolicyOwner.